Chlorhexidine Wipes: Time to Stop and Think about Allergy*Corresponding Author:
Copyright: © 2019 . This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
Chlorhexidine is the third most common cause of perioperative anaphylaxis in Australia, New Zealand and the United Kingdom. [1,2] Chlorhexidine has been described as ‘the hidden allergen   and patients with known hypersensitivity are at high risk of repeat reactions and inadvertent re-exposure. This report presents three cases of perioperative anaphylaxis to 2% chlorhexidine 70% isopropyl alcohol wipes (CAWs) initially published in Anaesthesia and Intensive Care in 2019.  Practical strategies which clinicians can use to reduce the risk of chlorhexidine sensitisation and subsequent anaphylaxis are outlined.
The first case describes a 52-year-old male who presented for rhinoplasty and polypectomy. Preoperative assessment noted a history of chlorhexidine allergy. The intraoperative course was unremarkable including peripheral intravenous (IV) cannulation (PIVC) with a PAW. In the recovery unit he developed anaphylaxis after the injection port was wiped with a CAW prior to administration of IV analgesia. Management included adrenaline and IV fluids with postoperative monitoring in Intensive Care. The diagnosis of anaphylaxis was confirmed with acute serum tryptase elevation. Intradermal and prick testing for chlorhexidine were both positive. All other agents used during the perioperative course were skin test negative. Retrospective consideration of the case confirmed that the recovery nurse had noted the patient’s history of chlorhexidine allergy during handover. The nurse had followed the usual routine to decontaminate the IV port prior to injection with an alcohol antiseptic wipe. With closer scrutiny the small print outlining contents confirmed the presence of chlorhexidine.
The second case was a 58-year-old male who presented for cardiac ablation to manage atrial flutter. His background revealed wellcontrolled asthma. The patient was initially stable following general anaesthetic induction utilising the insitu cannula. The anaesthetist then replaced the PIVC using a CAW. Initially mild hypotension was thought to be related to the existing arrhythmia. Cardioversion was unsuccessful and the hypotension worsened. He was treated with adrenaline, intravenous fluids and hydrocortisone. With restoration of circulation the patient appeared flushed and developed angioedema. Serum tryptases demonstrated acute elevation consistent with anaphylaxis. Intradermal and skin prick testing for chlorhexidine were both positive, with all other substances used testing negative.